Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 178, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 24, 1997, 12:16 PM EDT for Duval County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1997, 12:16 PM EDT (16:16 UTC)
- Expired
- Aug 24, 1997, 1:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 12:35 PM EDT | Thunderstorm Wind | Jacksonville, FL | Large trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 4.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 241618 RRA SVRJAX FLC031-241715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1216 PM EDT SUN AUG 24 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 PM EDT FOR PERSONS IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...DUVAL COUNTY AND THE ADJOINING COASTAL WATERS. AT 1215 PM NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING A SEVERE THUNDERSTORM SOUTH OF THE JACKSONVILLE INTERNATIONAL AIRPORT ALONG I-295 BETWEEN GQARDEN CITY AND I-95. THE STORM WAS MOVING SOUTH AT 5 TO 10 MPH AND WILL MOVE INTO THE DOWNTOWN AREA BY 1230 PM. THE STORM CAUSED WIND GUSTS TO 35 MPH AT THE JACKSONVILLE AIRPORT AS IT MOVED THROUGH AND ALSO CAUSED LIGHTNING TO INJURE A SHERIFFS DISPATCHER IN YULEE THIS MORNING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:59 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 24, 9:59 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 955 AM EDT SUN AUG 24 1997 GOOD ONSHR FLO THIS MRNG WI SPEED CONVERG ALG CSTL CO'S CAUSING SCT SHRA/TSRA ATTM. HAVE ALREADY ISSUED SMW FOR NE FL WI WND GUST TO 34 KTS AT SGJ WI THIS ACTVTY. AT THE SAME TM WTR VPR LOOPS SHOWING DRY AIR WORKING ITS WAY THRU GA TO FL PH WHILE DIFFUSE FNT OR TROF IS FOUND OVR CNTRL FL. MRNG KJAX SOUNDING QUITE UNSTBL AND MOIST EVEN BEFORE I MODIFIED IT. PCP WTR UP TO 1.84 INCHES WI ONLY A WK CAP. AFTR MODIFYING CAPE INCRS TO 2800...LI DROP TO -8...NO CAP AND KI IS 35. MODELS SHOW S/WV MOVG THRU NE FL BY EVE...BUT HARD TO FIND ATTM ON WTR VPR PIX ALTHO CUD BE RESPONSIBLE FOR SMALL AREA OF CONVECTION NR APALACHEE BAY. ECSB WL DVLP MIDDAY/ERY AFTRN AND PUSH WELL INLAND...BUT MEAN STEERING FLO IS FM WSW ALBEIT WK (<5 KTS). WI APRCH OF S/WV...SEA BRZ BNDRYS AND GOOD LIFT AND MSTR I PLAN ON BUMPING INLAND POPS UP TO 40% XCPT FOR THE SUWANNEE RVR AREA WHR DRIER AIR WL KEEP POPS AT SLGT CHC. ALG CST I WL CHECK LATER RADAR/SATL PIX BUT WL CONSIDER RAISING TO 50 OR 60%. IN GA...DRIER AIR SHUD KEEP SHRA/TSRA ACTVTY TO CURRENT 20% FCST...BUT SHUD CONSIDER RAISING XTRM SE TO 40-50% WI CURRENT> ONGOING ACTVTY... ECSB AND S/WV PASSING NRBY. MAY TWEAK A FEW TEMPS...BUT FOR MST PART THEY LOOK FINE. IN CWF...41008 HAS BEEN 15-20 KTS PAST SVRL HRS. MAY NEED TO GO WI SCEC. MOHLIN
In the hours before
Special weather statement, Aug 24, 6:19 AM EDT, 5 hours 57 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-241230- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EDT SUN AUG 24 1997 AN AREA OF LOW PRESSURE HAS DEVELOPED ALONG A STATIONARY FRONT THAT EXTENDS FROM ST AUGUSTINE DOWN INTO THE GULF SOUTH OF TAMPA. THIS AREA OF LOW PRESSURE WILL MOVE ACROSS THE CENTRAL PORTION OF THE STATE TODAY TO OFFSHORE OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA BY THIS EVENING. AS A RESULT OF THIS LOW PRESSURE... NORTHEAST TO EAST WINDS WILL BRING MOISTURE IN FROM THE ATLANTIC AND ACROSS THE AREA TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS SOUTHEAST GEORGIA AND NORTH FLORIDA. FOR MARINE INTEREST... WITH WINDS FROM THE EAST AT 15 TO 20 MPH TODAY... CONDITIONS WILL BE ENHANCED FOR DEVELOPMENT OF RIP CURRENTS ALONG THE COAST FROM FERNANDINA BEACH SOUTH TO PONTE VEDRA BEACH. A FEW STORMS MAY BECOME SEVERE OVER jNORTH FLORIDA TODAY ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. K. KUYPER
Special weather statement, Aug 24, 10:55 AM EDT, 1 hour 21 minutes before
FLZ020>025-030>033-035>038-040-501-242230- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA NATIONAL WEATHER SERVICE JACKSONVILLE FL 1055 AM EDT SUN AUG 24 1997 ...RIP CURRENTS OCCURRING ACROSS NORTHEAST FLORIDA BEACHES... REPORTS THIS MORNING FROM JACKSONVILLE BEACH...ST. AUGUSTINE BEACH AND FLAGLER BEACH INDICATE THAT RIP CURRENTS...OR RUNOUTS...ARE OCCURRING. IN SOME CASES THEY WERE QUITE NUMEROUS AND STRONG. THESE CONDITIONS WILL LIKELY CONTINUE THIS AFTERNOON. ELSEWHERE...AMELIA ISLAND AND LITTLE TALBOT ISLAND DID NOT REPORT RIP CURRENTS AS OF LATE THIS MORNING...BUT THE SURF WAS VERY CHOPPY. WITH MODERATE TO STRONG DIRECT ONSHORE WIND RIP CURRENTS ARE ALSO POSSIBLE AT LITTLE TALBOT ISLAND AND ACROSS THE BEACHES OF AMELIA THROUGH THIS AFTERNOON. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING AWAY FROM THE SHORE. TO AVOID GETTING CAUGHT IN A RIP CURRENT HEED THE ADVICE OF THE BEACH PATROL OR LIFEGUARDS. SWIM ONLY AT GUARDED BEACHES. IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM SIDEWAYS ACROSS THE CURRENT UNTIL YOU ARE OUT OF IT AND THEN SWIM IN TOWARD SHORE. ANOTHER METHOD IS TO LET THE CURRENT CARRY YOU OFFSHORE UNTIL THE PULL WEAKENS AND THEN SWIM IN TO SHORE AT AN ANGLE AWAY FROM THE RIP CURRENT. MOHLIN
Special weather statement, Aug 24, 10:59 AM EDT, 1 hour 17 minutes before
FLZ020>025-030>033-035>038-040-501-242230- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA NATIONAL WEATHER SERVICE JACKSONVILLE FL 1055 AM EDT SUN AUG 24 1997 ...RIP CURRENTS OCCURRING ACROSS NORTHEAST FLORIDA BEACHES... REPORTS THIS MORNING FROM JACKSONVILLE BEACH...ST. AUGUSTINE BEACH AND FLAGLER BEACH INDICATE THAT RIP CURRENTS...OR RUNOUTS...ARE OCCURRING. IN SOME CASES THEY WERE QUITE NUMEROUS AND STRONG. THESE CONDITIONS WILL LIKELY CONTINUE THIS AFTERNOON. ELSEWHERE...AMELIA ISLAND AND LITTLE TALBOT ISLAND DID NOT REPORT RIP CURRENTS AS OF LATE THIS MORNING...BUT THE SURF WAS VERY CHOPPY. WITH MODERATE TO STRONG DIRECT ONSHORE WIND RIP CURRENTS ARE ALSO POSSIBLE AT LITTLE TALBOT ISLAND AND ACROSS THE BEACHES OF AMELIA THROUGH THIS AFTERNOON. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING AWAY FROM THE SHORE. TO AVOID GETTING CAUGHT IN A RIP CURRENT HEED THE ADVICE OF THE BEACH PATROL OR LIFEGUARDS. SWIM ONLY AT GUARDED BEACHES. IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM SIDEWAYS ACROSS THE CURRENT UNTIL YOU ARE OUT OF IT AND THEN SWIM IN TOWARD SHORE. ANOTHER METHOD IS TO LET THE CURRENT CARRY YOU OFFSHORE UNTIL THE PULL WEAKENS AND THEN SWIM IN TO SHORE AdT AN ANGLE AWAY FROM THE RIP CURRENT. MOHLIN
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.